Alert archive / Arizona / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood watch at Aug 17, 2021, 1:37 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2021, 1:37 PM MST (20:37 UTC)
- Expired
- Aug 17, 2021, 11:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
- Flood severity
- None
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
980 WGUS65 KFGZ 172037 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 137 PM MST Tue Aug 17 2021 AZZ004>007-009-012-015-016-180600- /O.NEW.KFGZ.FF.A.0006.210817T2037Z-210818T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Little Colorado River Valley in Coconino County- Western Mogollon Rim-Eastern Mogollon Rim- Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, Kaibito, Wupatki N.M., Tuba City, Flagstaff, Williams, Munds Park, Heber, Happy Jack, and Forest Lakes 137 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MST THIS EVENING... The National Weather Service in Flagstaff has issued a * Flash Flood Watch for most of Coconino County and parts of Navajo County. * Until 11 PM MST this evening * Showers and thunderstorms will continue to develop this afternoon over higher terrain with slow storm motions. This activity could persist into the evening. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch Means That Developing Conditions May Lead To Flash Flooding Within The Watch area. Individuals along area creeks...slot canyons...rivers or other flash flood prone areas...should continue to monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$ TM
2 follow-up statements
199 WGUS65 KFGZ 180407 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 907 PM MST Tue Aug 17 2021 AZZ018-181500- /O.NEW.KFGZ.FF.A.0007.210818T0900Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County- Including the cities of Payson, Strawberry, and Young 907 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY... The National Weather Service in Flagstaff has issued a * Flash Flood Watch for a portion of east central Arizona, including the following area, Northern Gila County. * From 2 AM to 8 AM MST Wednesday. * A line of showers and thunderstorms will develop overnight across portions of the low desert and Gila County and persist into the early morning hours. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AZZ004>007-009-012-015-016-180600- /O.CON.KFGZ.FF.A.0006.000000T0000Z-210818T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Eastern Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba City, Fredonia, Happy Jack, Valle, North Rim, Grand Canyon Village, Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Supai, Page, Kaibito, and Forest Lakes 907 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... The Flash Flood Watch continues for * Portions of north central Arizona, northeast Arizona and west central Arizona, including the following areas, in north central Arizona, Coconino Plateau, Eastern Mogollon Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley in Coconino County and Marble and Glen Canyons. In northeast Arizona, Northeast Plateaus and Mesas Hwy 264 Northward. In west central Arizona, Western Mogollon Rim. * Until 11 PM MST this evening. * Showers and thunderstorms will continue to develop this evening over higher terrain with slow storm motions. This activity could persist into the evening. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. $$ ET
504 WGUS65 KFGZ 180547 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 1047 PM MST Tue Aug 17 2021 AZZ004>007-009-012-015-016-180700- /O.EXP.KFGZ.FF.A.0006.000000T0000Z-210818T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-Little Colorado River Valley in Coconino County-Western Mogollon Rim- Eastern Mogollon Rim- Including the cities of Jacob Lake, Flagstaff, Keams Canyon, Tuba City, Fredonia, Happy Jack, Valle, North Rim, Grand Canyon Village, Munds Park, Williams, Lees Ferry, Wupatki N.M., Heber, Supai, Page, Kaibito, and Forest Lakes 1047 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM MST THIS EVENING... The Flash Flood Watch for portions of north central Arizona, northeast Arizona and west central Arizona, including the following areas, in north central Arizona, Coconino Plateau, Eastern Mogollon Rim, Grand Canyon Country, Kaibab Plateau, Little Colorado River Valley in Coconino County and Marble and Glen Canyons. In northeast Arizona, Northeast Plateaus and Mesas Hwy 264 Northward. In west central Arizona, Western Mogollon Rim will expire at 11 PM MST this evening. Heavy rainfall has ended across the watch area this evening. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ AZZ018-181500- /O.CON.KFGZ.FF.A.0007.210818T0900Z-210818T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Gila County- Including the cities of Payson, Strawberry, and Young 1047 PM MST Tue Aug 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 2 AM TO 8 AM MST WEDNESDAY... The Flash Flood Watch continues for * A portion of east central Arizona, including the following area, Northern Gila County. * From 2 AM to 8 AM MST Wednesday. * A line of showers and thunderstorms will develop overnight across portions of the low desert and Gila County and persist into the early morning hours. Storms will be capable of producing very heavy rainfall that could lead to flash flooding, especially in slot canyons and burn scar areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ET
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 10:09 AM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 17, 10:09 AM MST, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1009 AM MST Tue Aug 17 2021 .SYNOPSIS...Widespread showers and storms will develop today and then again on Wednesday. Dryer conditions are then expected for later in the week and into the weekend. Cooler temperatures are also expected through the rest of the week. && .UPDATE...A high pressure ridge axis is currently positioned over northern Arizona. Generally weak winds aloft will lead to generally slow storm motions. Slow storm motions could lead to isolated flash flooding. However, given the weak wind shear aloft, do not expect widespread storm organization or widespread flash flooding. Will hold off on a flash flood watch for now. The HREF progs most unstable CAPE (1500-2000 J/KG) will develop over Coconino and Yavapai counties this afternoon. Sufficient instability exists for a few storm to produce large hail this afternoon. However, weak wind shear should prevent widespread severe weather from occurring. Pulse severe storms are primarily expected. No major changes were made to the ongoing forecast. Only introduced hourly POPs to try and better capture the temporal evolution of precipitation chances through Wednesday night. The updated grids have been sent. && .PREV DISCUSSION /222 AM MST/...MCS from this evening has largely moved out of the area tonight, with only a few lingering showers through the overnight possible in souther Gila and southern Yavapai counties. Showers and thunderstorms are expected to develop once again during the afternoon today. Storms are expected to initiate mainly over the high terrain during the first half of the afternoon, before increasing in coverage later in the afternoon and evening particularly south and west of Flagstaff. Flash flooding from heavy rainfall will continue be the primary threat, however a few severe storms with damaging winds and large hail will be possible as storms become more organized during the late afternoon and evening. Wednesday heights begin to fall as a longwave trough begins to dig into the western United States. Monsoonal moisture surges northward across much of Arizona as a result. Widespread showers and thunderstorms expected during the day again on Wednesday, particularly over northern and eastern Arizona. Additionally, with an increasing pressure gradient as the trough approaches, breezy winds are expected as well on Wednesday over much of northern Arizona, and to a lesser extent again on Thursday. Cooler temperatures are also expected to continue through at least the first part of the weekend as the trough passes and in its wake. As the trough passes to the north on Thursday, moisture gets swept away and dryer conditions are expected thereafter in the wake. Greatest chance for precipitation at this time, looks to be in the higher terrain over far northern Arizona on Thursday and Friday. Both GEFS and EPS ensemble guidance indicate that drier conditions are expected to remain in place through the weekend. Ensemble guidance only begins to signal a possible return of monsoonal moisture and warmer temperatures during the first half of next week. && .AVIATION...For the 18Z package...Another round of scattered to numerous thunderstorms will develop after 18Z today. A few storms may be severe producing brief IFR conditions, strong outflow winds, and hail. Storms will likely continue into the evening hours, especially across central Arizona. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected through Wednesday. Large hail, localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light today, but become breezy out of the southwest Wednesday. Cooler temperatures today and especially on Wednesday. Thursday through Saturday...Drier weather is expected Thursday through Saturday, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM/Humphreys AVIATION...TM FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:04 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 16, 6:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 16, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 7:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Aug 16, 7:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 16, 7:57 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 16, 8:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 16, 8:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 16, 9:18 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 42 min |
| Aug 16, 10:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 16, 10:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 17, 12:04 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Aug 17, 12:15 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Aug 17, 12:22 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 12:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 46 min |
| Aug 17, 12:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 46 min |
| Aug 17, 1:06 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 17, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 39 min |
| Aug 17, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 17, 2:03 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 2:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 17, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 17, 2:18 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 3:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 3:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 3:44 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:06 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 17, 4:22 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 4:46 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.